acetaminophen, dextromethorphan, doxylamine, and pseudoephedrine (cont.)
IN THIS ARTICLE
What should I discuss with my healthcare provider before taking acetaminophen, dextromethorphan, doxylamine, and pseudoephedrine?
Do not use this medication if you are allergic to acetaminophen, dextromethorphan, doxylamine, or pseudoephedrine, or to similar medications such as other decongestants, diet pills, stimulants, or ADHD medications.
Tell your doctor if you have ever had alcoholic liver disease (cirrhosis). You may not be able to take medication that contains acetaminophen.
Do not use this medication if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.
Ask a doctor or pharmacist about using acetaminophen, dextromethorphan, doxylamine, and pseudoephedrine if you have:
FDA pregnancy category C. It is not known whether this medication will harm an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant while using this medication.
The liquid form may contain phenylalanine. Talk to your doctor before using this form of acetaminophen, dextromethorphan, doxylamine, and pseudoephedrine if you have phenylketonuria (PKU).
This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Artificially sweetened liquid cough or cold medicine may contain phenylalanine. If you have phenylketonuria (PKU), check the medication label to see if the product contains phenylalanine.
How should I take acetaminophen, dextromethorphan, doxylamine, and pseudoephedrine?
Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cough or cold medicine is usually taken only for a short time until your symptoms clear up.
An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. Know the amount of acetaminophen in the specific product you are taking.
Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have used this medication within the past few days.
Store at room temperature away from moisture, heat, and light.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Find out what women really need.
Most Popular Topics
Pill Identifier on RxList
- quick, easy,
Find a Local Pharmacy
- including 24 hour, pharmacies